Abstract: SA-PO1006

Water on the Brain—A Case Report on Crystal Meth-Induced Primary Polydipsia

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Palankar, Reema, UNTHSC Texas College of Osteopathic Medicine, Irving, Texas, United States
  • Collazo-Maldonado, Roberto L., Dallas Nephrology Associates, Dallas, Texas, United States
Background

Symptomatic and potentially fatal hyponatremia has been described after ingestion of the designer amphetamine, Ecstasy (MDMA). Along with polydipsia, some studies propose additional mechanisms of MDMA hyponatremia, including induction of an SIADH state and increased activity of aquaporin channels in the medullary collecting duct. Primary polydipsia associated with pure methamphetamine, differing by a methylenedioxy moiety from MDMA, is extremely rare.

Methods

A 36-year-old Hispanic woman with no previous history of systemic illness presented to the ED after suffering an acute-onset seizure that lasted 15 minutes. She was somnolent, disoriented with unintelligible speech. She required intubation on arrival for airway protection. History obtained from her partner revealed crystal meth use earlier that day, after which she drank 10-15 pint sized bottles of water because of “excessive desire to drink water as she was very thirsty.” He denied previous history of ongoing excessive water intake, use of ecstasy, or neuropsychiatry conditions. Vitals were stable at admission and she was euvolemic. Workup revealed severe hypotonic hyponatremia (Na 107mmol/L, serum Osm 223 mOsm/kg) with urine Na 79 mmol/L, urine Cl 58 mmol/L, and urine osmolality of 121 mOsm/kg, which was consistent with hyponatremia from primary polydipsia. Head CT revealed diffuse cerebral edema with slit-like ventricles without evidence of herniation. For the symptomatic severe hyponatremia, she received 100 mL hypertonic saline bolus. In addition, she was placed on free water restriction. Repeat CT showed improvement of cerebral edema, which resulted in improvement of mental status and Na levels. She was discharged four days later without any neurological sequelae.

Conclusion

Cases of methamphetamine-induced primary polydipsia are very rare and probably underreported. It is important to shed light on the prevalence of amphetamine abuse in the teenage/young adult population and the complications of Amphetamine use, including severe hyponatremia, coma and death.